Patient :I'm 58, I have type 2 diabetes. I've been on 1000mg of metformin 2x a day for 8-9 yrs. My blood glucose numbers have been consistently good during that time, usually between 150-200. Over the past 10 days my numbers have spiked into the 400's and I'm experiencing onset symptoms again. Thirst, frequent urination, occasional blurred vision. My regular MD is out till next week. I'm with the VA health system and trying to get an answer is difficult at best. I'm also an OTR truck driver and it's not like I can drive to a VA facility. If I increased my metformin dosage could that be a tempory fix till I contact my regular MD?
Thanks for your query and an elucidate history.
Noted your history of type 2 diabetes, on 1000 mg of metformin twice daily for the last 8-9 years keeping blood glucose numbers between between 150-200 but past 10 days the numbers have spiked to 400 with symptoms.
Your MD is out and you are with VA health system, you are OTR truck driver and it is not likely that you can drive to VA facility.
Wants to know whether you can increase the dosage of metformin till you contact regular MD.
he maximum dosage of metformin is 2550 and you are already taking 2000 per day, hence you can add on 500 but will not help much.
You are already symptomatic and hence need an additional treatment; need to know the reasons of sudden rise by clinical evaluation, examination and further investigations.
Hence it is imperative that you meet a Doctor to have all the things I just mentioned to you.
You should not increase the dosage of your metformin without the information and consent of a Doctor.
Please consult a Doctor and get clinical evaluation, examination and investigations and get an additional treatment may be at an ER or so.
Anyways, this dose was keeping the sugar bit high otherwise too.
I hope this answer helps you to for for an early diagnosis and proper treatment.
Please feel free to ask for further relevant queries if you need to or if you feel that there is a gap of communication.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.